Two cases of acute generalized exanthematous pustulosis related to oral terbinafine and an analysis of the clinical reaction pattern.Dermatol Online J. 2012 Nov 15; 18(11):5.DO
Acute generalized exanthematous pustulosis (AGEP) is a clinical reaction pattern characterized by the rapid appearance of widespread sterile, nonfollicular pustules arising within edematous erythematous skin. This aseptic pustular eruption is commonly accompanied by leukocytosis and fever and usually follows recent administration of oral or parenteral drugs. We report two cases of terbinafine-induced AGEP in male patients. Both patients developed a generalized erythroderma with scaling and pruritic pustules 7 and 14 days following initiation of oral terbinafine. With immediate discontinuation of terbinafine and various treatment protocols, both patients demonstrated recovery followed by skin desquamation during the subsequent weeks. Terbinafine is the most frequently used systemic antimycotic and antifungal medication, reflecting its superior efficacy for dermatophyte infections. Despite the appealing drug profile, an awareness of terbinafine-induced AGEP is important given the 5 percent mortality associated with AGEP. Additionally, distinguishing the characteristics of AGEP from those associated with toxic epidermal necrolysis, Stevens-Johnson syndrome, and generalized pustular psoriasis allows for prompt dermatologic evaluation, accurate diagnosis, and appropriate treatment.